• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Medical Devices

  • Print
  • Share
  • E-mail

Cardinal Health, Various Modules of the Alaris System

Recall Class:Class I
Date Recall Initiated:June 12, 2009
Product:

Alaris Point-of-Care (PC) Unit (Model 8000 and 8015) (formerly Medley PC unit)

  • Occlusion Warning Message for Alaris Pump Module
  • Syringe Volume Warning Message for Alaris Patient-Controlled Analgesia (PCA) Module (formerly Medley PCA Module)
  • Electrostatic Discharge (ESD) Protection Circuitry

Alaris Pump Module (Model 8100) (formerly Medley Pump Module) – Direct for Use (DFU) update

  • Fluid Ingress (fluid entering the pumping mechanism)

Alaris System (Formerly Medley System) – DFU Update

  • IUI (Inter-Unit Interface) Connectors
Use:Electronic infusion pumps deliver controlled amounts of medications or other fluids to patients through an intravenous (IV), intra-arterial (IA), epidural, and other acceptable routes of administration.
Recalling Firm:Cardinal Health 303 dba Cardinal Health
10020 Pacific Mesa Boulevard
San Diego, California 92121-4386
 

NOTE:

In July 2009, Cardinal Health 303 dba Cardinal Health announced that they will change their name to CareFusion.  The firm expects the official name change to occur on September 1, 2009.

Reason for Recall:

The following are potential risks of the system:

  • Failure of the Occlusion Warning Message to adequately guide users to clear blocked (occluded) IV tubing may result in under infusion.
  • When the Alaris PC unit is used with the PCA module, the pump verifies that the programmed infusion can be delivered with the volume of therapy in the pump.  If the programmed infusion rate exceeds the volume of therapy in the pump, the PC unit displays a Syringe Volume Warning Message.  If the clinician ignores this warning, proceeds with the infusion, AND the patient presses the button (Dose Request Handset) to request more therapy, the pump may inject the contents of the syringe into the patient, resulting in over-infusion. 
  • Failure of the Electrostatic Discharge Protection Circuitry can cause: (1) the key pad to be unresponsive, (2) key entries without key presses or (3) key entries to register incorrectly.  The malfunctions may result in under or over-infusion.
  • Failure of an IV tubing may result in fluid entering the pumping mechanism, resulting in an over-infusion of therapy.
  • The firm is updating their instructions for use for the Alaris system to require inspection of the IUI connectors for blue or green discoloration (corrosion) before every use of the device.
Public Contact:

Customers may contact the firm at the following numbers:

  • For general questions, contact the CareFusion Recall Center at 1-888-562-6018, Monday through Friday, 7am to 5pm (Pacific Time).
  • To report adverse events, contact the Customer Advocacy at:  1-800-854-7128.  Select Option 1, Option 1 and Option 3 through the automated prompts, 24 hours a day, seven days a week.  Or, patients can email Customer Advocacy at customerfeedback@carefusion.com.
  • For technical questions about the Alaris System, contact Technical Support at 1-888-812-3229, Monday through Friday, 6am to 5pm (Pacific Time).
FDA District:Los Angeles
FDA Comments:

On June 12, 2009, the company sent letters to each of their customers informing them of the problems.  Customers were asked to promptly complete and return the enclosed Customer Response Card to speed up the correction process. The letters also contained very detailed instructions to correct each of the above problems. 

On July 29, 2009, the company sent an updated letter to each of their customers.  The update contained an additional required action that users must take when the Syringe Volume Warning Message appears on the Alaris System. The additional step involves removing the patient-controlled Dose Request Handset from the patient prior to reprogramming the infusion pump.

For more information about this recall, please see under Useful Links below.

Class 1 recalls are the most serious type of recall and involve situations in which there is a reasonable probability that use of these products will cause serious injury or death.

Health care professionals and consumers may report adverse reactions or quality problems experienced with the use of these products to the FDA’s MedWatch Adverse Event Reporting Program either online, by regular mail or by FAX.

 

Useful Links: